Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 42, NWS Sioux Falls, SD

May 25, 2008Lincoln County, Minnesota; Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 25, 2008, 7:47 AM CDT for Lincoln County, Minnesota; Brookings County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 7:47 AM CDT (12:47 UTC)
Expired
May 25, 2008, 8:17 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lincoln County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 251247
SVRFSD
MNC081-SDC011-251330-
/O.NEW.KFSD.SV.W.0042.080525T1247Z-080525T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
747 AM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 830 AM CDT

* AT 747 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHEAST OF HENDRICKS...OR 27 MILES EAST
  OF ESTELLINE...MOVING NORTHEAST AT 53 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENDRICKS AROUND 750 AM CDT... 
  RURAL LINCOLN COUNTY THROUGH 800 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4463 9609 4441 9645 4449 9654 4455 9650
      4455 9646 4459 9646 4460 9647 4463 9644
TIME...MOT...LOC 1247Z 231DEG 46KT 4456 9633

$$

08
2 follow-up statements
000 
WWUS53 KFSD 251302
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 AM CDT SUN MAY 25 2008

MNC081-SDC011-251330-
/O.CON.KFSD.SV.W.0042.000000T0000Z-080525T1330Z/
LINCOLN MN-BROOKINGS SD-
802 AM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHEASTERN BROOKINGS AND NORTHERN LINCOLN COUNTIES...

AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 8 MILES NORTHEAST OF HENDRICKS...OR 27 MILES
WEST OF MARSHALL...MOVING NORTHEAST AT 41 MPH.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4463 9609 4441 9645 4449 9654 4455 9650
      4455 9646 4459 9646 4460 9647 4463 9644
TIME...MOT...LOC 1302Z 229DEG 35KT 4462 9624

$$

08
000 
WWUS53 KFSD 251317
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 AM CDT SUN MAY 25 2008

MNC081-SDC011-251327-
/O.CAN.KFSD.SV.W.0042.000000T0000Z-080525T1330Z/
LINCOLN MN-BROOKINGS SD-
817 AM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKINGS AND
NORTHERN LINCOLN COUNTIES IS CANCELLED...

LAT...LON 4463 9609 4441 9645 4449 9654 4455 9650
      4455 9646 4459 9646 4460 9647 4463 9644
TIME...MOT...LOC 1317Z 231DEG 46KT 4480 9591

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:52 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 25, 4:52 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 AM CDT SUN MAY 25 2008

.DISCUSSION...
EXTREMELY INTERESTING WV PICTURE WITH LARGE WRN TROUGH BREAKING DOWN
INTO AT LEAST 9 VORTICES AROUND THE WRN AND SRN PERIPHERY. RATHER
REMARKABLE...AND DISTURBING TO HOW THIS MIGHT AFFECT THE FORECAST
WITH THE LEADING WAVES NOW COMING THRU SRN CA.  BEEN A FAIRLY QUIET
NIGHT WITH CONVECTION FADING EARLY IN THE NIGHT...AND WATCHING
SURGE OF LOWER 60S DWPTS STREAMING ON SSE SFC FLOW INTO CWA. AS A
RESULT OF THE INCREASED MOISTURE STRATUS HAS DEVELOPED OVER MANY
AREAS EAST OF THE JAMES VALLEY...SOLID EAST OF I29 AND THRU MUCH OF
ERN NEBRASKA. THIS PRESENTS A LARGE CHALLENGE TO TEMPERATURES
TODAY...WITH OTHER SHORT TERM FOCUS ON AFTERNOON CONVECTIVE THREAT
AND TRENDING IN THE COOLER TMPS.

TO START OFF THIS MORNING...HAVE SEEN SOME ENHANCEMENT OF MID CLOUD
W AND SW OF KFSD IN LAST HOUR OR SO...BUT LITTLE OTHER THAN SKIDDISH
ELEVATED RETURN ON 88D. RUC AND 06Z NAM HAVE LOCKED ONTO THIS AREA
AS POTENTIAL DEVELOPMENT FOR EARLY MORNING AS SCOOTS AWAY THRU SW MN.
IT IS QUITE UNSTABLE ABOVE FRONTAL SFC WITH 800-1000 J/KG CAPE.
SUGGESTION IN MODELS THAT MAY BE WAITING FOR SUBSIDENT WAKE OF
EVENING WAVE TO LEAVE...BEFORE STARTING TO GET A BIT MORE ACTION
GOING IN WAA ZONE. NLG PROFILER CERTAINLY SHOWS CONTINUATION OF
BROAD WAA. WL DRAW BACK SOME LOW POP CHC THRU SW MN TOWARD KFSD AREA
FOR EARLY MORNING...BUT SHUD BE FAIRLY QUICK TO EXIT. OTHERWISE...
CHALLENGE IS HOW FAR WWRD THE STRATUS WL SPREAD THIS MORNING BEFORE
ERODING EWRD AS FLOW ALFT WITH WLY COMPONENT STARTS WORKING ON THE
AREA. HAS ALSO BEEN SOME FOG ALG WRN EDGE AS WELL AS FROM SLB AREA
THRU THE BUFFALO RIDGE. EXPECT BASED ON NAM LOW LVL RH THAT WL BACK
TO THE JAMES VALLEY THRU SHORTLY AFTER DAYBREAK...THEN WL BE A SLOW
PROCESS WORKING EWRD...GRADUALLY GAINING GROUND AHEAD OF THE SHIFT
IN WINDS WITH WK FRONTAL BNDRY ALG MO RVR EARLY MORNING PUSHES EWRD
THRU CWA.

WHAT ALL THIS DOES TO AFTN CONVECTIVE THREAT IS REALLY UP IN THE AIR.
STRATUS WL MOST CERTAINLY SLOW WARMING FROM RATE THAT MODELS ARE
SHOWING. WL PROBABLY ALSO ENHANCE INVERSION ACRS NW IA ENOUGH TO
KEEP WINDS MORE SLY FOR LONGER TIME...WHICH WL INCREASE LOW LVL
CONVERGENCE...BUT ALSO SHAVE A BIT OFF SFC BASED INSTABILITY.
IN ALL SENSE...IF THUNDERSTORMS DEVELOP THIS AFTN...THERE WOULD BE
SEVERE STORMS WITH DISTRIBUTED AND MAINLY LINEAR 0-6KM SHEAR OF 55
TO 65 KTS AND A NICE FAT CAPE PROFILE WITH 1200-1500 J/KG ADJUSTING
DOWNWARD A BIT FOR LESS SFC BASED INSTABILITY. EXPECT THAT ISOLD
STORMS WOULD BEGIN TO FORM NEAR THE WKLY CONVERGENT BNDRY FM NEAR
KMWM TO NERN NEBRASKA BY ARND 21Z...AS SUBTLE PV IMPULSE IN AZ
MOVES QUICKLY TO SERN SD. ACTIVITY SHUD BECOMING SCT ALG SLOWLY
MOVING BNDRY IN LATE AFTN. TRIED TO POSITION CLOSER TO NAM
LOCATION OF MAIN LOW LVL LI GRADIENT VS RAPID GFS WHICH DOES NOT
SEEM TO BE HANDLING LOW LVL MOISTURE WELL THIS MORNING. WHILE
PARAMETERS ARE CERTAINLY NOT SCREAMING TORNADO THREAT...THE
POTENTIAL LOWER LCL HEIGHT AND ENHANCED NR SFC SHEAR/CONVERGENCE
WOULD BE CRITICAL TO WATCH FOR.

COVERAGE IN THE FSD CWA WOULD STILL FAVOR SCT BEFORE BETTER LINEAR
ORGANIZATION KICKS IN AS WOULD BE EXITING SE LATER THIS EVENING. AS
LARGER COMPLEX FORMS NE OF LOW PRESSURE IN CNTRL PLAINS LATER
TONIGHT...CLOUDS WOULD MOST CERTAINLY BUILD BACK TOWARD SERN CWA
AS WELL AS KEEPING AT LEAST A LOW RAIN THREAT. MAIN CDFNT LEAKS
SWRD LATER TONIGHT INTO CWA...WITH DECOUPLED WINDS THIS EVENING
REFRESHING FROM NW AND N LATER TONIGHT.

ON MEMORIAL DAY...WL BE SOMEWHAT BREEZY FROM N TO NE...AND TMPS
LARGELY DEPENDENT ON HOW QUICKLY CAN MIX OUT BEFORE SC FIELD SPREADS
SWRD/DEVELOPS BEHIND BNDRY. 80 DOES NOT APPEAR TO BE TOO LIKELY
ANYMORE ACRS SRN CWA...AND MAY STRUGGLE TO BE LOWER 60S IN THE FAR N.

COOLER AND DRIER AIR CONTINUES TO FILTER SWRD OUT OF SFC RIDGE AS IT
BUILDS OVER AREA BY WED MORNING. MEAN MIXED LAYER DWPTS ARE ACTUALLY
UPPER 20S TO LOWER 30S OVER MUCH OF AREA BY TUE AFTN...WITH MAIN
DRYING INTO ERN CWA. NOT GOING TO PLAY MUCH WITH DWPTS IN LOW PCPN
THREAT AREA THRU SWRN CWA ALG MID LVL BNDRY AS WK WAVE STILL FCST TO
TRAVERSE MEAN RIDGE...BUT IF LOW LVL DWPTS PLAY OUT THIS DRY...MIGHT
AS WELL HAVE REMOVED ALL PCPN MENTION AS WL BE A VIRGAFEST FOR MOST.
THEREFORE...PCPN THREAT THRU SHORT TERM AFTER TONIGHT IS MINIMAL AT
BEST UNTIL THU...WHEN WAA WL BRING THREAT FOR SCT SHRA/TSRA TO
MAINLY WRN CWA IN AFTN.

&&

.AVIATION...
MVFR CIGS AND VSBYS TO OCNL IFR CIGS CAN BE EXPECTED E OF THE JAMES
VALLEY THRU 15Z GRADUALLY BECMG VFR. W OF JAMES RVR...VFR WITH OCNL
MVFR VSBYS THRU 15Z. TRW WL BE PSBLY MAINLY E OF I29 TODAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/
Hazardous weather outlook, May 25, 6:02 AM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT SUN MAY 25 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
602 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS WITH PERHAPS A RUMBLE OF THUNDER WILL BE FOUND
ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA EARLY
THIS MORNING. THESE STORMS WILL NOT BE SEVERE.

AFTER 4 PM...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG A LINE
FROM WINDOM MINNESOTA TO PONCA NEBRASKA.  ANY STORMS THAT DO
DEVELOP WILL HAVE A STRONG LIKELIHOOD OF BECOMING SEVERE. STORMS
WILL BECOME SCATTERED ALONG A LINE AS THEY PROGRESS ACROSS
NORTHWEST IOWA THROUGH EARLY EVENING...WITH A PRIMARY THREAT FOR
HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS OF 60 TO 70 MPH. AN
ISOLATED TORNADO IS POSSIBLE FROM AROUND THE IOWA GREAT LAKES
AREA SOUTHWARD TOWARD STORM LAKE AND CHEROKEE BETWEEN 4 PM AND 7
PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 4 PM AND 9 PM
SOUTHEAST OF A LINE FROM WINDOM TO PONCA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.